Annals of Probability

On weighted U-statistics for stationary processes

Tailen Hsing and Wei Biao Wu

Full-text: Open access

Abstract

A weighted U-statistic based on a random sample X1,,Xn has the form Un=1i,jnwijK(Xi,Xj), where K is a fixed symmetric measurable function and the wi are symmetric weights. A large class of statistics can be expressed as weighted U-statistics or variations thereof. This paper establishes the asymptotic normality of Un when the sample observations come from a nonlinear time series and linear processes.

Article information

Source
Ann. Probab., Volume 32, Number 2 (2004), 1600-1631.

Dates
First available in Project Euclid: 18 May 2004

Permanent link to this document
https://projecteuclid.org/euclid.aop/1084884864

Digital Object Identifier
doi:10.1214/009117904000000333

Mathematical Reviews number (MathSciNet)
MR2060311

Zentralblatt MATH identifier
1049.62099

Subjects
Primary: 60F05: Central limit and other weak theorems
Secondary: 60G10: Stationary processes

Keywords
Limit theorem nonlinear time series U-statistics linear processes

Citation

Hsing, Tailen; Wu, Wei Biao. On weighted U -statistics for stationary processes. Ann. Probab. 32 (2004), no. 2, 1600--1631. doi:10.1214/009117904000000333. https://projecteuclid.org/euclid.aop/1084884864


Export citation

References

  • Aaronson, J., Burton, R., Dehling, H., Gilat, D., Hill, T. and Weiss, B. (1996). Strong laws for $L$- and $U$-statistics. Trans. Amer. Math. Soc. \bf348 2845–2866.
  • Beran, J. (1994). Statistics for Long-Memory Processes. Chapman and Hall, New York.
  • Borovkova, S., Burton, R. and Dehling, H. (1999). Consistency of the Takens estimator for the correlation dimension. Ann. Appl. Probab. \bf9 376–390.
  • Borovkova, S., Burton, R. and Dehling, H. (2001). Limit theorems for functionals of mixing processes with applications to $U$-statistics and dimension estimation. Trans. Amer. Math. Soc. \bf353 4261–4318.
  • Borovkova, S., Burton, R. and Dehling, H. (2002). From dimension estimation to asymptotics of dependent $U$-processes. In Limit Theorems in Probability and Statistics I (I. Berkes, E. Csàki and M. Csörgo, eds.) 201–234. János Bolyai Mathematical Society, Budapest.
  • Dehling, H. and Taqqu, M. S. (1989). The empirical processes of some long-range dependent sequences with an application to $U$-statistics. Ann. Statist. \bf17 1767–1783.
  • Dehling, H. and Taqqu, M. S. (1991). Bivariate symmetric statistics of long-range dependent observations. J. Statist. Plann. Inference \bf28 153–165.
  • Denker, M. and Keller, G. (1983). On $U$-statistics and von Mises' statistic for weakly dependent processes. Z. Wahrsch. Verw. Gebiete \bf64 505–552.
  • Denker, M. and Keller, G. (1986). Rigorous statistical procedures for data from dynamical systems. J. Statist. Phys. \bf44 67–93.
  • Diaconis, P. and Freedman. D. (1999). Iterated random functions. SIAM Rev. \bf41 41–76.
  • Engle, R. F. (1982). Autoregressive conditional heteroscedasticity with estimates of the variance of United Kingdom inflation. Econometrica \bf50 987–1007.
  • Giraitis, L. and Surgailis, D. (1999). Central limit theorem for the empirical process of a linear sequence with long memory. J. Statist. Plann. Inference \bf80 81–93.
  • Giraitis, L. and Taqqu, M. S. (1997). Limit theorems for bivariate Appell polynomials. I. Central limit theorems. Probab. Theory Related Fields \bf107 359–381.
  • Giraitis, L., Taqqu, M. S. and Terrin, N. (1998). Limit theorems for bivariate Appell polynomials. II. Non-central limit theorems. Probab. Theory Related Fields \bf110 333–367.
  • Granger, C. W. and Joyeux, R. (1980). An introduction to long-memory time series models and fractional differencing. J. Time Ser. Anal. \bf1 15–29.
  • Haggan, V. and Ozaki, T. (1981). Modelling nonlinear random vibrations using an amplitude-dependent autoregressive time series model. Biometrika \bf68 189–196.
  • Ho, H.-C. and Hsing, T. (1996). On the asymptotic expansion of the empirical process of long-memory moving averages. Ann. Statist. \bf24 992–1024.
  • Ho, H.-C. and Hsing, T. (1997). Limit theorems for functional of moving averages. Ann. Probab. \bf25 1636–1669.
  • Hoeffding, W. (1961). The strong law of large numbers for $U$-statistics. Mimeograph Series No. 302, Dept. of Statistics, Univ. North Carolina, Chapel Hill.
  • Koul, H. L. and Surgailis, D. (1997). Asymptotic expansion of $M$-estimators with long memory error. Ann. Statist. \bf25 818–850.
  • Lee, A. J. (1990). $U$-Statistics, Theory and Practice. Dekker, New York.
  • Major, P. (1980). Multiple Wiener-Ito Integrals. Springer, Berlin.
  • Major, P. (1994). Asymptotic distributions for weighted $U$-statistics. Ann. Probab. \bf22 1514–1535.
  • Nicholls, D. F. and Quinn, B. G. (1982). Random Coefficient Autoregressive Models: An Introduction. Springer, New York.
  • O'Neil, K. A. and Redner, R. A. (1993). Asymptotic distributions of weighted $U$-statistics of degree 2. Ann. Probab. \bf21 1159–1169.
  • Randles, R. H. and Wolfe, D. A. (1979). Introduction to the Theory of Nonparametric Statistics. Wiley, New York.
  • Rifi, M. and Utzet, F. (2000). On the asymptotic behavior of weighted $U$-statistics J. Theoret. Probab. \bf13 141–167.
  • Serfling, R. J. (1980). Approximation Theorems of Mathematical Statistics. Wiley, New York.
  • Serinko, R. J. (1994). A consistent approach to least squares estimation of correlation dimension in weak Bernoulli dynamical systems. Ann. Appl. Probab. \bf4 1234–1254.
  • Surgailis, D. (1982). Zones of attraction of self-similar multiple integrals. Lithuanian Math. J. \bf22 327–340.
  • Tong, H. (1990). Non-Linear Time Series: A Dynamical System Approach. Oxford University Press.
  • Wolff, R. C. L. (1990). A note on the behaviour of the correlation integral in the presence of a time series. Biometrika \bf77 689–697.
  • Woodroofe, M. (1992). A central limit theorem for functions of a Markov chain with applications to shifts. Stochastic Process. Appl. \bf41 33–44.
  • Wu, W. B. (2003). Empirical processes of long-memory sequences. Bernoulli 9 809–831.
  • Wu, W. B. and Mielniczuk, J. (2002). Kernel density estimation for linear processes. Ann. Statist. \bf30 1441–1459.
  • Wu, W. B. and Woodroofe, M. (2000). A central limit theorem for iterated random functions. J. Appl. Probab. \bf37 748–755.
  • Wu, W. B. and Woodroofe, M. (2004). Martingale approximations for sums of stationary processes. Ann. Probab. 32 1674–1690.
  • Yoshihara, K. (1976). Limiting behavior of $U$-statistics for stationary, absolutely regular processes. Z. Wahrsch. Verw. Gebiete \bf35 237–252.